Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 21, 5:04 AM MST, 3 minutes earlier.
Area forecast discussion, Dec 21, 5:04 AM MST, 3 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
504 AM MST Fri Dec 21 2018
.SHORT TERM...(Today through Sunday)
Issued at 245 AM MST Fri Dec 21 2018
Winds coming up gradually this morning in the typical wind prone
areas and expect this to continue as a shortwave moves by to the
north today but sharpens the pressure gradient. Strongest winds
look to occur this afternoon as 7H winds increase to about 60kts
with best downward forcing over the Laramie range. Otherwise dry
and mild across the CWA today with a few snow showers possible by
late afternoon over the western mtns. Cold front slides across the
CWA later this afternoon and evening reducing the strong winds.
next shortwave then passes by later tonight into Saturday and
should bring some snow showers to mainly southern parts of the CWA
through Saturday morning. Only light accumulations expected with
the highest amounts, 3 to 5 inches, over the Snowy/Sierra Madres.
Much cooler Saturday then milder Sunday as a short upper ridge
passes across.
.LONG TERM...(Sunday night through Thursday)
Issued at 245 AM MST Fri Dec 21 2018
The main focus in the extended forecast period continues to be the
evolution of a winter storm potentially impacting southeast WY and
the western NE Panhandle December 25-28. Model guidance is in good
agreement w/ an upper-level low digging into the Four Corners area
late Tue & early Wed, closing off rather quickly. However, this is
where models diverge significantly. The ECMWF ejects a deep low to
the north-northeast across eastern CO into western NE, a favorable
track for high-impact winter weather for much of our area. The GFS
sings a different tune, w/a Pacific short wave appearing to become
the dominant feature & causing the aforementioned low to gradually
lift east-northeast, well to the south across OK/MO. This would be
a fairly dry scenario in this CWA, but it seems quite un-realistic
given the circumstances when even the GFS Ensemble members suggest
a strong signal toward the ECMWF solution. Nonetheless, we have to
recognize this as a possibility and it is unreasonable to lay much
stock in any one solution at this time. We will maintain PoPs from
high-end chance to likely, and continue to advertise potential for
travel impacts especially after Christmas. Definitely something to
watch closely over the next few days.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 458 AM MST Fri Dec 21 2018
VFR. Mid-level ceilings between 15k-20k feet AGL are expected thru
most of the TAF period, with ceilings lowering to around 5k ft AGL
late tonight and early Saturday. Windy conditions will persist for
all terminals, especially over southeast Wyoming w/wind gusts over
45 knots possible for KLAR/KCYS. Mountain wave activity may result
in severe turbulence through this afternoon. Winds should diminish
after 00z this evening.
&&
.FIRE WEATHER...
Issued at 245 AM MST Fri Dec 21 2018
See no concerns through the weekend with mild to cool temperatures
and non-critical conditions in general. Some strong winds today
around the mtns then a shot of mainly light snow near the Colorado
border late tonight into Saturday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MST this evening for WYZ106-110-116-
117.
NE...None.
&&
SHORT TERM...RE
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...REHazardous weather outlook, Dec 21, 3:35 AM MST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
335 AM MST Fri Dec 21 2018
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-118-119-
221100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Laramie County-East Laramie County-
335 AM MST Fri Dec 21 2018
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Snow showers are expected over mainly southeast Wyoming near the
Colorado border Saturday morning. A winter-like storm system may
then affect the area towards the middle of next week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-221100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
335 AM MST Fri Dec 21 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds will occur over the area today before easing off this
evening. Some local gusts over 60 mph are likely and a high wind
warning is in effect until 6 PM.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A winter-like storm system may affect the area towards the middle
of next week.
.Spotter information statement...
Spotter activation will not be needed.
WYZ109-111>115-221100-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
335 AM MST Fri Dec 21 2018
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Some snow showers are expected over the area later tonight with
some light accumulations possible over the mountains.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Snow showers are expected over the area mainly Saturday morning.
A winter-like storm system may then affect the area towards the
middle of next week.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, South Laramie Range
- When
- December 21, 5:07 AM MST to 12:31 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A Union Pacific Railroad sensor twenty-one miles west-southwest of Cheyenne measured the reported wind gust. Several Wyoming Department of Transportation sensors near Vedauwoo and Buford had gusts in the upper 50s to mid 60s.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 21, 5:31 AM MST to 11:05 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux or nine miles south of Wheatland measured the reported wind gust. A CWOP site sixteen miles west-northwest of Wheatland also measured a wind gust of 69 mph.
High Wind, South Laramie Range Foothills
- When
- December 21, 11:30 AM MST to 5:00 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne measured the reported wind gust. Several Wyoming Department of Transportation sensors had measured gusts in the low to upper 60 mph range.
High Wind, Central Carbon County
- When
- December 21, 12:00 PM MST to 1:26 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 80 at Walcott Junction or fifteen miles east of Sinclair measured the reported wind gust. A nearby Mesowest site six miles west-southwest of Hanna measured a sustained wind of 40 mph.
High Wind, East Platte County
- When
- December 21, 12:00 PM MST to 12:30 PM MST
- Where
- East Platte County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.
High Wind, Central Laramie County
- When
- December 21, 12:40 PM MST to 3:27 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust. The ASOS at the Cheyenne Airport measured a wind gust of 63 mph.
High Wind, North Snowy Range Foothills
- When
- December 21, 2:00 PM MST to 4:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor fifteen miles north-northeast of Centennial or Strouss along Interstate 80 measured the reported wind gust. Several other nearby sensors along Interstate 80 measured gusts in the upper 50s to mid 60s.
High Wind, Laramie Valley
- When
- December 21, 2:00 PM MST to 4:15 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Wyoming Department of Transportation (WYDOT) sensor along Interstate 80 at Quealy Dome or fourteen miles northeast of Centennial measured the reported wind gust. Another WYDOT sensor at Herrick Lane or thirteen miles west-northwest of Laramie gusted to 60 mph while a Union Pacific Railroad sensor one mile south of Rock River gusted to 61 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Illinois, December 21, 20181 death · 1 injured · 1 event
- Flooding and High Wind in Massachusetts, December 21, 2018$47,000 · 72 kt wind · 11 events
- Strong Wind in New York, December 21, 2018$60,000 · 2 events
- Coastal Flood and Strong Wind in Florida, December 21, 2018$20,000 · 3 events
- Hail and Damaging Winds in Maryland, December 21, 20181 in hail · 9 events
- Winter Weather in North Carolina, December 21 to 22, 20188 events
- High Wind in Montana, December 21, 201862 kt wind · 6 events
- Flash Flooding in New York, December 21, 20186 events
- High Wind in Wyoming, December 21, 201870 kt wind · 5 events
- Debris Flows and Heavy Snow in Kentucky, December 21 to 22, 2018$2,000 · 5 events
- Flash Flooding and Flooding in New Jersey, December 21 to 22, 20185 events
- Dense Fog in California, December 21, 20184 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796128, 796132, 796135, 796130, 796133, 796131, 796129, 796134.